Cancer immunotherapy–related adverse events: causes and challenges

Ada G. Blidner, Jennifer Choi, Tim Cooksley, Michael Dougan, Ilya Glezerman, Pamela Ginex, Monica Girotra, Dipti Gupta, Douglas Johnson, Vickie R. Shannon, Maria Suarez-Almazor, Bernardo L. Rapoport*, Ronald Anderson

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Despite the success and ongoing promise of monoclonal antibody–targeted immune checkpoint inhibitor immunotherapy of advanced malignancies, in particular, antibodies directed against CTLA-4 and PD-1/PD-L1, the development of immune-related adverse events (irAEs) remains a constraint of this type of therapy. Although rarely fatal, the occurrence of irAEs may necessitate discontinuation of immunotherapy, as well as administration of corticosteroids or other immunosuppressive therapies that may not only compromise efficacy but also predispose for development of opportunistic infection. Clearly, retention of efficacy of immune checkpoint–targeted therapies with concurrent attenuation of immune-mediated toxicity represents a formidable challenge. In this context, the current brief review examines mechanistic relationships between these events, as well as recent insights into immunopathogenesis, and strategies which may contribute to resolving this issue. These sections are preceded by brief overviews of the discovery and functions of CTLA-4 and PD-1, as well as the chronology of the development of immunotherapeutic monoclonal antibodies which target these immune checkpoint inhibitors.

Original languageEnglish (US)
Pages (from-to)6111-6117
Number of pages7
JournalSupportive Care in Cancer
Volume28
Issue number12
DOIs
StatePublished - Dec 2020

Keywords

  • Cytotoxic T-lymphocyte-associated protein 4 (CTLA-4)
  • Ipilimumab
  • Microbiome
  • Nivolumab
  • Programmed cell death protein 1 (PD-1)
  • Regulatory T lymphocytes (Tregs)

ASJC Scopus subject areas

  • Oncology

Fingerprint Dive into the research topics of 'Cancer immunotherapy–related adverse events: causes and challenges'. Together they form a unique fingerprint.

Cite this